Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

July 5, 2011White County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 5, 2011, 2:56 PM EDT for White County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 2:56 PM EDT (18:56 UTC)
Expired
Jul 5, 2011, 3:30 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA

County White County, GA

The radar

The Greer radar (KGSP), 137 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
939 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WWUS82 KFFC 051856
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT TUE JUL 5 2011

GAZ016-051930-
256 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITE
COUNTY UNTIL 330 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER QUALATCHEE LAKE...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITE COUNTY...INCLUDING AREAS AROUND
WHITLEY GAP SHELTER...QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION
AREA...ROBERTSTOWN...UNICOI STATE PARK...HELEN...CLEVELAND...
SAUTEE...LEAF AND MOSSY CREEK. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3474 8362 3468 8363 3465 8365 3463 8363
      3460 8364 3454 8361 3452 8364 3460 8387
      3462 8387 3477 8382
TIME...MOT...LOC 1856Z 287DEG 10KT 3466 8378

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:46 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 5, 1:46 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
146 PM EDT TUE JUL 5 2011

.PREV DISCUSSION... /ISSUED 1022 AM EDT TUE JUL 5 2011/

UPDATE...
UPDATED ZONES TO REMOVE MORNING FOG WORDING AND TWEAK AFTERNOON
HIGHS UP A DEGREE OR TWO. LATEST SURFACE ANALYSIS SHOWS A COUPLE OF
VERY WEAK SURFACE TROUGHS...ONE ACROSS NW GA AND ANOTHER NEAR A CSG
TO MLJ LINE. THESE COULD PROVIDE A SUBTLE FOCUS FOR AFTERNOON
CONVECTION. MORNING SOUNDING SHOWS A MOIST AND MODESTLY UNSTABLE
AIRMASS... WITH 1.7 PW'S AND A PROJECTED AFTERNOON CAPE OF 1200-1500
J/KG. THE SOUNDING PROFILE IS MORE MOIST ADIABATIC WITH A VERY WEAK
SHEAR PROFILE...ALL SUGGESTING TYPICAL GARDEN VARIETY PULSE
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...WITH ONLY A VERY
SLIGHT RISK OF ISOLATED SEVERE. MAIN THREATS APPEAR TO BE FREQUENT
LIGHTNING...WIND GUSTS TO 45 MPH AND LOCALLY HEAVY RAIN. HOWEVER...
IT SEEMS EVERY AFTERNOON A FEW STORMS PULSE TO SEVERE LEVELS... SO
WILL CONTINUE TO WORD IN THE HAZARDOUS WEATHER OUTLOOK FOR THE
POTENTIAL OF VERY ISOLATED PULSE SEVERE STORMS DURING MAX HEATING.
OTHERWISE... THE FORECAST POPS LOOK ON TRACK WITH SCATTERED TO
NUMEROUS STORM COVERAGE EXPECTED WITH AMPLE MOISTURE AND A WEAKNESS
IN THE UPPER LEVELS NOTED.  /39

PREV DISCUSSION... /ISSUED 247 AM EDT TUE JUL 5 2011/

SHORT TERM /TODAY THROUGH THURSDAY/...

LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE TROUGH HAS INDEED MOVED
NORTHWARD THE LAST 24 HOURS AND WAS RESPONSIBLE FOR ENHANCED
ACTIVITY OVER NORTH AND CENTRAL GEORGIA LAST EVENING. SHOULD BE
MUCH QUIETER THROUGH THE REMAINDER OF THE OVERNIGHT PERIOD WITH
ONLY INSTABILITY REMAINING OVER EXTREME SOUTHERN SECTIONS WHERE
1000 J/KG MIXED CAPE IS DEPICTED. SOME LIGHT SHOWER DEVELOPMENT
POSSIBLE IN THIS REGION BUT OTHERWISE JUST SOME PATCHY FOG TO BE
CONCERNED WITH. AT THE MID AND UPPER LEVELS...RUC ANALYSIS SHOWS
RIDGE ALOFT IS SUPPRESSED WELL TO THE SOUTH OFF THE ATLANTIC COAST
WHILE A SHORTWAVE TROUGH ROTATES THROUGH THE TENNESSEE AND LOWER
MISSISSIPPI VALLEYS.

THROUGH THIS AFTERNOON...TROUGH WILL CONTINUE TO DRIFT SOUTHEAST
BUT DIRECT INFLUENCES SHOULD REMAIN LARGELY WEST OF THE FORECAST
AREA. NONETHELESS...ABUNDANT LOW LEVEL MOISTURE ALONG WITH THE LACK
OF ANY SUBSIDENCE SHOULD ALLOW FOR CONVECTION EARLY AND
ABUNDANTLY TODAY. IN FACT...LOW LEVEL MOISTURE LOOKS TO BE
SLIGHTLY HIGHER TODAY WHICH WILL RESULT IN CAPE VALUES HIGHER THAN
PREVIOUS DAYS WITH GFS BUFR SHOWING CLOSE TO 3000 J/KG OF ENERGY
AVAILABLE. THIS MAY ALLOW FOR MORE ROBUST CONVECTION AND WITH 500
TEMPS STILL AROUND -8C SHOULD KEEP HAIL THREAT MODERATE ALONG WITH
THE ENHANCED CHANCES FOR WET MICROBURSTS. AS FAR AS POP
DISTRIBUTION...STILL LOOKS LIKE THE NORTH IS FAVORED BUT WILL NOT
TRY TO GET TOO CUTE AS PARAMETERS INDICATE ENOUGH MOISTURE AND
INSTABILITY IN PLACE TO GET STORMS GOING CWA WIDE.

FOR WED AND THU...MID AND UPPER LEVEL TROUGH AXIS SHEARS OUT BUT
REMAINS JUST TO THE WEST OF THE AREA AS 590 HIGH REMAINS WELL
SOUTH. THIS WILL PROMOTE A POP DISTRIBUTION EACH DAY FAVORING THE
NORTHERN ZONES WITH HIGH END CHANCE FOR NOW. CONVECTIVE PARAMETERS
REMAIN FAIRLY SIMILAR THROUGH THE SHORT TERM PERIOD WITH STRONG TO
ISOLATED SEVERE EXPECTED EACH AFTERNOON WITH HAIL AND MICROBURST
WINDS THE MAIN CONCERNS.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

SURFACE TROUGH REMAINS INCREDIBLY CONSISTENT THROUGH THE PERIOD
ACTING AS THE FOCUS FOR ADDITIONAL SCT SHOWER AND THUNDERSTORM
DEVELOPMENT. THE MAIN DIFFERENCE WILL BE THE RE ESTABLISHMENT OF
THE UPPER HIGH. IT DOES NOT LOOK TO BE STRONG ENOUGH TO SUPPRESS
ACTIVITY SUBSTANTIALLY BUT COVERAGE SHOULD BE LIMITED TO LOW TO
MID RANGE CHANCE THROUGH THE PERIOD. NOT BITING YET ON THE NAM12
DEPICTION OF A WAVE UP THE EAST COAST LATE IN THE WEEK. WILL
CONTINUE TO MONITOR FOR OTHER MODELS JOINING THIS SOLUTION.

&&

.AVIATION...
18Z UPDATE...
STILL EXPECTING AFTERNOON AND EVENING CONVECTION TO START UP.
THUNDERSTORMS SHOULD GET GOING AFTER 20Z WITH THEM AFFECTING THE
ATL AREA TAF SITES BY 22Z-00Z. WINDS WILL CONTINUE OUT OF THE WEST
IN THE 5-10KT RANGE THROUGH THE PERIOD. EXPECTING VFR CEILINGS AND
VSBYS THROUGH THE PERIOD EXCEPT IN AND AROUND TSRA DEVELOPMENT.
THERE MAY BE A BRIEF PERIOD OF MVFR VSBYS AROUND 10Z-13Z WITH SOME
GROUND FOG DEVELOPING BUT IT WILL BE HEAVILY DEPENDENT OF HOW MUCH
RAIN EACH TAF SITE RECEIVES.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE HIGH ON WINDS AND CEILINGS
CONFIDENCE MEDIUM ON VSBYS AND TSRA/SHRA DEVELOPMENT.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          92  71  95  71 /  60  40  50  40
ATLANTA         91  73  92  73 /  60  40  50  30
BLAIRSVILLE     84  67  85  66 /  60  40  60  30
CARTERSVILLE    90  67  93  67 /  60  40  50  30
COLUMBUS        93  72  94  73 /  50  40  40  30
GAINESVILLE     90  71  91  71 /  60  40  50  30
MACON           93  71  95  71 /  40  30  40  40
ROME            91  69  95  68 /  60  30  50  30
PEACHTREE CITY  90  69  92  68 /  60  40  50  30
VIDALIA         94  75  95  75 /  30  20  40  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 5, 12:46 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1246 PM EDT TUE JUL 5 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061700-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1246 PM EDT TUE JUL 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS WITH POSSIBLE ISOLATED SEVERE THUNDERSTORMS
EXPECTED THIS AFTERNOON AND TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
INCREASED LOW LEVEL MOISTURE...STRONG INSTABILITY...AND
INTERACTIONS WITH UPPER LEVEL DISTURBANCES MAKE THUNDERSTORMS
LIKELY TODAY ACROSS NORTH AND CENTRAL GEORGIA. A FEW THUNDERSTORMS
COULD BE VIGOROUS ENOUGH TO REACH SEVERE CRITERIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM SCATTERED TO NUMEROUS THUNDERSTORMS WILL
BE GUSTY WINDS TO 40 MPH...DIME SIZE HAIL...AND CLOUD TO GROUND
LIGHTNING. ANY STORMS THAT BECOME SEVERE WILL HAVE GUSTY WINDS TO
60 MPH AND QUARTER SIZE HAIL. THE BEST LOCATION FOR SCATTERED TO
NUMEROUS AND POSSIBLY ISOLATED SEVERE THUNDERSTORMS WILL BE ACROSS
NORTH AND CENTRAL GEORGIA.

.DISCUSSION...
INCREASED LOW LEVEL MOISTURE OVER THE REGION AND CAPE VALUES NEAR
3000 J/KG...WILL BE THE MAIN INGREDIENTS NEEDED FOR SCATTERED TO
NUMEROUS WITH POSSIBLY ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THERE ARE A LOT OF OLD BOUNDARIES LEFT OVER FROM
YESTERDAYS THUNDERSTORM ACTIVITY WHICH WILL ACT AS A FOCUSING
MECHANISM FOR AFTERNOON AND EVENING CONVECTIVE DEVELOPMENT TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 5, 2:56 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT TUE JUL 5 2011

GAZ016-051930-
256 PM EDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WHITE
COUNTY UNTIL 330 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER QUALATCHEE LAKE...MOVING EAST AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WHITE COUNTY...INCLUDING AREAS AROUND
WHITLEY GAP SHELTER...QUALATCHEE LAKE...SMITHGALL WOODS CONSERVATION
AREA...ROBERTSTOWN...UNICOI STATE PARK...HELEN...CLEVELAND...
SAUTEE...LEAF AND MOSSY CREEK. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.

&&

LAT...LON 3474 8362 3468 8363 3465 8365 3463 8363
      3460 8364 3454 8361 3452 8364 3460 8387
      3462 8387 3477 8382
TIME...MOT...LOC 1856Z 287DEG 10KT 3466 8378

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:34 PM EDTSpecial Weather StatementFFCDouglas, Fulton26 min
Jul 4, 8:38 PM EDTSpecial Weather StatementFFCBartow, Cherokee, Cobb, Paulding52 min
Jul 4, 9:00 PM EDTSpecial Weather StatementFFCPulaski30 min
Jul 4, 9:08 PM EDTSpecial Weather StatementFFCClayton, Douglas, Fulton37 min
Jul 5, 2:58 PM EDTSpecial Weather StatementFFCHeard32 min
Jul 5, 3:25 PM EDTSpecial Weather StatementFFCLumpkin, White35 min
Jul 5, 3:27 PM EDTSpecial Weather StatementFFCCoweta33 min
Jul 5, 3:40 PM EDTSpecial Weather StatementFFCFannin35 min
Jul 5, 3:53 PM EDTSpecial Weather StatementFFCCoweta, Heard37 min
Jul 5, 3:55 PM EDTSpecial Weather StatementFFCLumpkin, Union, White35 min
Jul 5, 5:51 PM EDTSpecial Weather StatementFFCToombs24 min
Jul 5, 6:09 PM EDTSevere Thunderstorm WarningFFCToombs36 min
Jul 5, 6:46 PM EDTSpecial Weather StatementFFCMadison29 min
Jul 5, 7:17 PM EDTSpecial Weather StatementFFCCarroll43 min
Jul 5, 7:26 PM EDTSpecial Weather StatementFFCBarrow34 min
Jul 5, 7:34 PM EDTSpecial Weather StatementFFCHaralson26 min
Jul 5, 7:39 PM EDTSpecial Weather StatementFFCDeKalb36 min
Jul 5, 7:58 PM EDTSevere Thunderstorm WarningFFCBarrow, Gwinnett47 min

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.